Background: Doxycycline is one of the recommended antibiotics for treating erythema migrans (EM). Since EM predominantly occurs during summer, the potential of doxycycline to induce photosensitivity is of concern. In studies on the efficacy of doxycycline for treating relatively small numbers of patients with EM, the reported frequency of photosensitivity has varied from none to 15%. The aim of this study was to elucidate the frequency and clinical symptoms of doxycycline-induced photosensitivity in a large cohort of patients with EM treated in a single medical centre.
Methods: Prospectively collected data on adverse events were analysed in adult patients with EM treated with doxycycline 100 mg twice daily for 10-15 days.
Results: Photosensitivity reactions ranging from itching and burning sensations to transient mild erythema of sun-exposed skin were documented in 16/858 (1.9, 95% CI 1.1-3.0%) patients and appeared from June to October with highest frequency in July. These adverse events were more frequent in patients treated for 14 or 15 days (16/750 [2.1%]; 95% CI 1.2-3.4%) than in those treated for 10 days (0/108 [0%]; 95% CI 0.0-3.4%); however, the difference was not significant (P = 0.24). Women were more often affected than men (13/475 [2.7%], 95% CI 1.5-4.6% versus 3/383 [0.8%], 95% CI 0.2-2.3%; P = 0.04). Of the 16 patients who developed photosensitivity, 13 did not adhere to the recommendation to avoid sun exposure. None of the patients had any long-term sequelae of photosensitivity.
Conclusions: Photosensitivity reactions in adult patients with EM treated with doxycycline 100 mg twice daily for 10-15 days occurred rarely, were not severe, and had no long-term sequelae.
Keywords: Doxycycline; Erythema migrans; Photosensitivity; Tick-borne disease.